Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 210, NWS Bismarck, ND

August 30, 2013Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2013, 6:00 PM MDT for Grant County, Morton County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2013, 6:00 PM MDT (00:00 UTC)
Expired
Aug 30, 2013, 7:00 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:33 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 30, 3:33 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT FRI AUG 30 2013

.UPDATE...
ISSUED AT 432 PM CDT FRI AUG 30 2013

UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH NUMBER 506.

CONVECTION IS ALREADY FIRING ALONG A PRE-FRONTAL TROUGH OVER
WESTERN NORTH DAKOTA. LAPS IS ANALYZING SURFACE-BASED CAPE VALUES
RANGING FROM 2000-2500 J/KG AHEAD OF THE BOUNDARY. THE ATMOSPHERE
IS PRIMED FOR SEVERE WEATHER DEVELOPMENT OVER WESTERN AND PORTIONS
OF CENTRAL NORTH DAKOTA LATER THIS AFTERNOON/EVENING. WILL
CONTINUE TO MONITOR TRENDS.

THE UPDATED PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)

ISSUED AT 232 PM CDT FRI AUG 30 2013

THE HIGHLIGHT OF THE SHORT TERM IS SEVERE CONVECTIVE DEVELOPMENT
LATE THIS AFTERNOON AND INTO THE EVENING.

REALLY NOT MUCH CHANGE IN THINKING IN REGARDS TO THE EVOLUTION AND
ASSOCIATED THREATS WITH THE ANTICIPATED CONVECTION. THE 18 UTC
HRRR/RAP CONTINUE THE TRENDS OF INITIATING CONVECTION ALONG A
PRE-FRONTAL TROUGH FROM HETTINGER THROUGH SHERWOOD FROM BETWEEN
20-22 UTC. THIS IS IN LINE WITH THE 12 UTC NAM/GFS/GEM/WRF AND THE
00 UTC WRF AND SPC SSEO. -10 TO -30 HAIL CAPE VALUES OF 700-900 J/KG
WITH DEEP LAYER SHEAR OF 40-50 KTS SUGGESTS LARGE HAIL WILL BE A
PRIMARY THREAT...ALONG WITH DAMAGING WINDS WITH DOWNDRAFT CAPE
VALUES AOA 1000 J/KG. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH
PWATS NEAR 1.50 INCHES. WHILE THE TORNADIC THREAT IS LOW...ANY
SUPERCELLS THAT CAN INTERACT WITH THE TROUGH MAY PRESENT A LOCALIZED
THREAT FOR TORNADOES. STORMS ARE EXPECTED TO BE FOCUSED EAST OF
HIGHWAY 83 POST 00 UTC...SUSTAINED BY A 25 KT LOW LEVEL JET.

FOR SATURDAY...A COOLER AND NOTABLY DRIER DAY IS FORECAST ACROSS THE
AREA IN THE WAKE OF A COLD FRONT THAT WILL ENTER NORTHWEST NORTH
DAKOTA TONIGHT AND CLEAR THE SOUTHEAST PORTIONS OF THE CWA BY 18
UTC. BREEZY NORTHWEST WINDS AND DEWPOINTS DROPPING INTO THE 40S WILL
LEAD TO HIGH FIRE DANGER ACROSS THE SOUTHWEST...HOWEVER...CRITICAL
FIRE WEATHER CONDITIONS AND HEADLINES ARE NOT ANTICIPATED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)

ISSUED AT 232 PM CDT FRI AUG 30 2013

SURFACE COLD FRONT SWEEPING SOUTHEAST ACROSS THE STATE SATURDAY
MORNING/AFTERNOON SHOULD BE MOSTLY SOUTH AND EAST OF THE JAMES RIVER
VALLEY BY 00Z SUNDAY/EARLY SATURDAY EVENING. THERE STILL MAY BE SOME
LINGERING CONVECTION ACROSS PORTIONS OF THE JAMES RIVER VALLEY
AROUND 00Z...SO WILL MAINTAIN A SLIGHT CHANCE FOR THUNDERSTORMS
ACROSS LAMOURE AND DICKEY COUNTIES IN THE EVENING...DRY ALL AREAS
AFTER 06Z.

DRY...SUNNY...AND MUCH COOLER (HIGHS 70-80) FOR SUNDAY AS CANADIAN
HIGH PRESSURE BUILDS ACROSS THE NORTHERN PLAINS.

AFTER SUNDAY...WILL SEE A SLOW WARMING TREND BACK TO ABOVE NORMAL
TEMPERATURES THROUGH THE WORK WEEK AS THE UPPER RIDGE REBUILDS
ACROSS THE ROCKIES. HOT CONDITIONS POSSIBLE BY THE END OF THE WORK
WEEK/EARLY NEXT WEEKEND WITH THE 12Z GFS/EC INDICATING ANYWHERE FROM
26-30C 850MB ISOTHERMS OVER THE DAKOTAS. EXPECT MOSTLY DRY
CONDITIONS OVER NORTH DAKOTA MONDAY/MONDAY NIGHT WITH A DRY
NORTHWEST FLOW ALOFT. AFTERWARDS...WITH THE EXCEPTION OF POSSIBLE
EMBEDDED WAVES UNDERCUTTING THE RIDGE...SHOULD REMAIN MAINLY DRY
UNTIL THE END OF THE WORK WEEK/SOMETIME NEXT WEEKEND WHEN MODELS
PROJECT A STRONG COLD FRONTAL PASSAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)

ISSUED AT 232 PM CDT FRI AUG 30 2013

VFR CONDITIONS OUTSIDE OF THUNDERSTORMS ARE EXPECTED FOR THE
18 UTC TAFS. SCATTERED THUNDERSTORMS ARE EXPECTED TO INITIATE
BETWEEN THE WESTERN TAF SITES OF KISN/KDIK AND THE CENTRAL SITES
OF KMOT/KBIS BETWEEN 20-22 UTC...AND MOVE EAST THROUGH THE
EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...TM
SHORT TERM...AYD
LONG TERM...NH
AVIATION...AYD
Hazardous weather outlook, Aug 30, 5:52 PM MDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT FRI AUG 30 2013

NDZ002>005-010>013-018>022-033>035-041-042-044-045-010000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-STARK-MORTON-BURLEIGH-
HETTINGER-GRANT-ADAMS-SIOUX-
652 PM CDT FRI AUG 30 2013 /552 PM MDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT/10 PM
MDT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN HIGHWAY 85 AND
HIGHWAY 83 LATE THIS AFTERNOON AND MOVE EAST THROUGH THE EVENING.
SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS CENTRAL AND EAST SATURDAY
MORNING AND AFTERNOON...AND ACROSS THE SOUTHERN JAMES RIVER VALLEY
EARLY SATURDAY EVENING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE AT 1-800-247-0212 WITH SEVERE WEATHER
REPORTS.

NDZ023-025-036-037-046>048-050-051-010000-
WELLS-FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
652 PM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD IMPACT THE REGION
AFTER SUNSET. THE PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE
HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THE THREAT FOR SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ043-010000-
BOWMAN-
552 PM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM APPROACHING MILES CITY MAY GLANCE THE
EXTREME SOUTHWESTERN PORTIONS OF BOWMAN COUNTY BETWEEN 9 PM MDT
AND 10 PM MDT. OTHERWISE...THE SEVERE THREAT FOR THE REST OF
TONIGHT IS VERY LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-031-032-040-010000-
DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-
652 PM CDT FRI AUG 30 2013 /552 PM MDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

In the hours before

Special weather statement, Aug 30, 4:15 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT FRI AUG 30 2013

NDZ018-019-033-034-302315-
DUNN-MERCER-MORTON-STARK-
515 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHEAST DUNN COUNTY AND
NORTHEAST STARK COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MARSHALL...OR 29 MILES
NORTHEAST OF DICKINSON...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HEBRON...
  ZAP...
  BEULAH...
  RURAL SOUTHERN MERCER COUNTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

HEINERT
Special weather statement, Aug 30, 4:22 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT FRI AUG 30 2013

NDZ003-004-302245-
BOTTINEAU-RENVILLE-
522 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORM NEAR THE INTERNATIONAL BORDER OF FAR
NORTHEAST RENVILLE AND NORTHERN BOTTINEAU COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ANTLER...OR 45
MILES WEST OF BOTTINEAU...MOVING EAST AT 20 MPH. THIS STORM PRODUCED
ONE INCH HAIL IN FAR SOUTHERN CANADA.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND VERY HEAVY RAIN...ARE ALL
POSSIBLE WITH THIS STORM OVER EXTREME NORTHEAST RENVILLE AND
NORTHERN BOTTINEAU COUNTIES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANTLER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

THIS STORM MAY TRACK FARTHER SOUTH OR INTENSIFY. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

HEINERT
Local storm report, Aug 30, 4:46 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             11 NE RICHARDTON        47.00N 102.16W
08/30/2013  E1.00 INCH       STARK              ND   TRAINED SPOTTER

&&

NHEINERT
Special weather statement, Aug 30, 5:18 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT FRI AUG 30 2013

NDZ041-042-310000-
GRANT ND-HETTINGER ND-
518 PM MDT FRI AUG 30 2013

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN HETTINGER AND
NORTHWESTERN GRANT COUNTIES...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF MOTT...OR 32 MILES SOUTHEAST OF
DICKINSON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HEART BUTTE DAM...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

SAVADEL
Local storm report, Aug 30, 5:28 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 NE HEBRON             46.95N 101.97W
08/30/2013  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

&&

LHUBER
Local storm report, Aug 30, 5:36 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     3 N GLEN ULLIN          46.86N 101.83W
08/30/2013                   MORTON             ND   PUBLIC

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:13 PM MDTTornado Warning Tornado observedBISMorton32 min
Aug 30, 6:33 PM MDTSevere Thunderstorm WarningBISRolette57 min
Aug 30, 6:35 PM MDTSevere Thunderstorm WarningBISMcLean, Ward55 min
Aug 30, 6:37 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton53 min
Aug 30, 6:48 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer57 min
Aug 30, 7:03 PM MDTSevere Thunderstorm WarningBISMorton, Oliver27 min
Aug 30, 7:21 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward39 min
Aug 30, 7:25 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton65 min
Aug 30, 7:29 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton46 min
Aug 30, 7:59 PM MDTSevere Thunderstorm WarningBISMcHenry31 min
Aug 30, 8:06 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton54 min
Aug 30, 8:50 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce55 min
Aug 30, 9:45 PM MDTSevere Thunderstorm WarningBISPierce45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.